Elderly relative is becoming noisy at night. What can be done? - AgingCare.com

Elderly relative is becoming noisy at night. What can be done?

Follow
Share

My elderly relative has recently started moaning and groaning all night although he says he is not in any pain. [Arthritis in his legs can hurt when he moves his legs but otherwise is manageable]. This isn't good for me or the neighbors. Does anyone know of any techniques that might help him relax and get some sleep, or at least stop the verbalization? I've considered over the counter sleeping pills but I'm afraid they might just make him more anxious. Any advice would be appreciated. Thank you.

This question has been closed for answers. Ask a New Question.
14

Answers

Show:
Good point -- thank you.
Helpful Answer (0)
Report

Just a caution on the use of cranberry juice: it can interact with and affect PT/INR values of someone taking Warfarin/Coumadin. Check with the anticoagulation clinic or doctor who draws blood to monitor these values first before starting a regular cranberry regime. They might want to schedule additional appointments for monitoring as the cranberry regime begins.
Helpful Answer (0)
Report

Thank you for the additional answers. I'll think about trying that formula to prevent UTIs in the future. And I'll do more research into the thyroid.

Anyway the VA now wants to be done with him and put him in a nursing home permanently, with some sort of nonsense about how a visiting nurse couldn't just come each day for an hour to change him. I am exploring all options in the next few days.
Helpful Answer (0)
Report

I'm telling you, everybody who is diagnosed with dementia or Alzheimers should have a thyroid panel by someone who is really trained to read the results. Your GP may be useless. Also there are new upper and lower limits on the labs as well. If you haven't had your parent/loved one checked for thyroid disease, it could be causing both of you undue stress. Many times dementia has an underlying cause that is curable. Thyroid disease is one of those. Glad your loved one just had a UTI. But really check that thyroid.
Helpful Answer (0)
Report

These are all very good answers to the question. My mother is 84.5 years of age. My mother is in the 2nd stage of dementia. Surprisingly enough, although not completely clearly, she can still talk and can think. She does have a hard time at times finding just the right word(s) to say. A few months back she was becoming very irritable and feeling depressed. She was tested for UTI and it turned out that she had it. As soon as her PCP prescribes a medicine for her to take, I review the medicine on the Internet before I agree with her PCP that she can take it. Unless we have absolutely no other choice, I prefer her not to take an antibiotic. With my husband's help we discovered a (natural) powder called D Mannose that can be used for UTI on permanent basis. We mix 1Tbs 2xs per day with 1/2C Diet Cranberry Juice and shake it real good and she immediately drinks this. I hope this information helps. I pray for you and wish you the best of luck in taking care of your loved one.
Helpful Answer (0)
Report

Yes, his doctor explained that today. If an elderly loved one is acting strangely it may be a UTI.
Helpful Answer (0)
Report

Those UTI's can cause crazy behavior in the elderly.
Helpful Answer (2)
Report

Well, it turns out he has a urinary tract infection, which I didn't suspect because he had been taking two AVO cranberry pills a day -- guess they don't do much good. I suspect the moaning and groaning will probably stop when he comes home; he's been fine in the hospital. Those who said he needed to be checked by a doctor were absolutely right. I thought it might just be the process of dementia. Thanks again to everyone for your replies.
Helpful Answer (2)
Report

Melatonin works well for my 91 y/o Mom. Only use it a couple of times a month however. She just gets restless and starts to roam around the house.
Helpful Answer (1)
Report

If the moaning and groaning started out of nowhere you might want to get your relative to a Dr. Since (s)he has dementia (s)he may not be able to tell you if something's wrong. And if it's interrupting the person's sleep every night there might be something going on that you don't know about.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions